clopen.solutions
OP-00872 Open

Reconstructing simplicial spheres from facet adjacency

Submit a result

The facet-ridge graph $\operatorname{FR}(K)$ of a finite simplicial complex $K$ homeomorphic to $S^d$ has the $d$-dimensional faces of $K$ as vertices, two of them adjacent when they share a $(d-1)$-dimensional face. Blind and Mani proved that for boundary complexes of simplicial polytopes every isomorphism of facet-ridge graphs is induced by a unique simplicial isomorphism (in dual form: a simple polytope is determined by its graph), and Kalai gave a constructive proof. Every simplicial $2$-sphere is the boundary complex of a $3$-polytope, by Steinitz's theorem. Ceballos and Doolittle proved the extension property for the spherical subword complexes of finite Coxeter groups, and Yang proved that every shellable simplicial sphere is determined by its facet-ridge graph. Ceballos and Doolittle also gave two non-isomorphic triangulations of the torus, and two of the real projective plane, with the same facet-ridge graph.

Problem. Let $d \ge 3$ and let $K$ and $L$ be finite simplicial complexes homeomorphic to $S^d$. Is every graph isomorphism $\varphi : \operatorname{FR}(K) \to \operatorname{FR}(L)$ induced by a unique simplicial isomorphism $K \to L$? No shellability or polytopality is assumed.

Source: Blind and Mani (1987), Question 1, conjectured by Kalai (2009); in this form Ceballos and Doolittle (2025), Conjecture 1.2. Stated for d ≥ 3 by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Secondary
AT, MG
Keywords
AIM Open Applied Problems, facet-ridge graphs, polytope reconstruction, simplicial spheres

References

@article{blind1987,
  author  = {Blind, Roswitha and Mani-Levitska, Peter},
  title   = {Puzzles and polytope isomorphisms},
  journal = {Aequationes Math.},
  volume  = {34},
  number  = {2-3},
  year    = {1987},
  pages   = {287--297},
  doi     = {10.1007/BF01830678},
}
@misc{kalai2009,
  author       = {Kalai, Gil},
  title        = {Telling a simple polytope from its graph},
  howpublished = {Blog post, Combinatorics and more},
  year         = {2009},
  url          = {https://gilkalai.wordpress.com/2009/01/16/telling-a-simple-polytope-from-its-graph/},
}
@article{ceballos2025,
  author        = {Ceballos, Cesar and Doolittle, Joseph},
  title         = {Subword complexes and {K}alai's conjecture on reconstruction of spheres},
  journal       = {Discrete Comput. Geom.},
  volume        = {74},
  number        = {1},
  year          = {2025},
  pages         = {23--48},
  doi           = {10.1007/s00454-025-00733-6},
  eprint        = {2206.15461},
  archivePrefix = {arXiv},
}
@article{kalai1988,
  author  = {Kalai, Gil},
  title   = {A simple way to tell a simple polytope from its graph},
  journal = {J. Combin. Theory Ser. A},
  volume  = {49},
  number  = {2},
  year    = {1988},
  pages   = {381--383},
  doi     = {10.1016/0097-3165(88)90064-7},
}
@misc{yang2024,
  author        = {Yang, Yirong},
  title         = {Reconstructing a shellable sphere from its facet-ridge graph},
  year          = {2024},
  eprint        = {2401.04220},
  archivePrefix = {arXiv},
}
@misc{aim-kalai-sphere-reconstruction,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Reconstructing simplicial spheres from facet adjacency}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/618-kalai-sphere-reconstruction.md},
  note         = {Entry 618 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00872, "Reconstructing simplicial spheres from facet adjacency", clopen.solutions.